Late-onset bexarotene-induced CD4 lymphopenia in a cutaneous T-cell lymphoma patient.

Abstract

Various infections, autoimmune diseases, medications, and total-body irradiation are known factors associated with CD4 lymphopenia, defined as a CD4 T-cell count below 300 cells/mL or less than 20% of total lymphocytes. We report a rare case of a patient with cutaneous T-cell lymphoma (CTCL) who developed profound CD4 lymphopenia in the setting of long-term bexarotene therapy. Bexarotene is a third-generation retinoid that inhibits epithelial cell proliferation and is approved for treatment of advanced CTCL (stages IIB-IVB) in adult patients who have failed at least 1 prior systemic therapy. This case illustrates the importance of surveillance for CD4 leukopenia in patients on long-term bexarotene therapy with routine complete blood cell counts (CBC) and T-cell counts as well as consideration of rotating patients off bexarotene therapy even in those who derive continuous benefit.

Cite this paper

@article{Eshagh2017LateonsetBC, title={Late-onset bexarotene-induced CD4 lymphopenia in a cutaneous T-cell lymphoma patient.}, author={Karin Eshagh and Laura S Romero and Jessica Kim So and Xianfeng Frank Zhao}, journal={Cutis}, year={2017}, volume={99 2}, pages={E30-E34} }